Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 151, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jun 5, 2011, 1:44 PM CDT for Colbert County, Alabama. It was in force for 34 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2011, 1:44 PM CDT (18:44 UTC)
- Expired
- Jun 5, 2011, 2:18 PM CDT
- In force
- 34 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Colbert County, AL
The radar
The Columbus AFB radar (KGWX), 113 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 1:45 PM CDT | TSTM WND DMG | 2 Wsw Muscle Shoals, AL | DRIVING RANGE BUILDING DESTROYED ON WOODWARD AVENUE. |
| Jun 5, 1:45 PM CDT | HAIL 1 | Muscle Shoals, AL | PENNY TO QUARTER SIZED HAIL REPORTED IN MUSCLE SHOALS. |
| Jun 5, 1:48 PM CDT | TSTM WND DMG | 2 Ssw Muscle Shoals, AL | A TREE WAS BLOWN DOWN ONTO A TRAILER. |
| Jun 5, 2:06 PM CDT | TSTM WND DMG | 3 Sw Sheffield, AL | A TREE WAS BLOWN DOWN ONTO POWERLINES ON RIVER DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2017 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
026
WUUS54 KHUN 051844
SVRHUN
ALC033-051930-
/O.NEW.KHUN.SV.W.0151.110605T1844Z-110605T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
144 PM CDT SUN JUN 5 2011
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN COLBERT COUNTY IN NORTHWEST ALABAMA...
* UNTIL 230 PM CDT
* AT 138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MUSCLE SHOALS...AND MOVING SOUTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
FORD CITY...
COLBERT HEIGHTS...
SPRING VALLEY...LEIGHTON...
WHITEOAK...LA GRANGE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!
&&
LAT...LON 3470 8744 3470 8745 3466 8744 3465 8748
3463 8748 3461 8751 3458 8751 3457 8753
3457 8772 3474 8778 3481 8762 3482 8752
TIME...MOT...LOC 1844Z 330DEG 8KT 3475 8764
$$
RSB1 follow-up statement
021
WWUS54 KHUN 051918
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
218 PM CDT SUN JUN 5 2011
ALC033-051928-
/O.CAN.KHUN.SV.W.0151.000000T0000Z-110605T1930Z/
COLBERT AL-
218 PM CDT SUN JUN 5 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COLBERT COUNTY IS
CANCELED...
WEATHER SERVICE DOPPLER RADAR INDICATES THE THUNDERSTORM THAT
PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE
THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELED.
HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM
HAS PASSED.
LAT...LON 3470 8744 3470 8745 3466 8744 3465 8748
3463 8748 3461 8751 3458 8751 3457 8753
3457 8772 3474 8778 3481 8762 3482 8752
TIME...MOT...LOC 1918Z 330DEG 8KT 3468 8759
$$
RSBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:23 PM CDT, 21 minutes earlier.
Area forecast discussion, Jun 5, 1:23 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
123 PM CDT SUN JUN 5 2011
.DISCUSSION...ANOTHER VERY WARM DAY IN PROGRESS ACROSS THE REGION WITH
TEMPS ALREADY IN THE LOW/MID 90S AREAWIDE AS OF 1800 UTC. DWPTS WERE
RUNNING IN THE MID 60S TO NEAR 70F WITH HEAT INDICES APPROACHING ADVY
CRITERIA ACROSS NW AL. CURRENT HEAT ADVY RUNS UNTIL 0000 UTC FOR THE
NW...AND SEE NO REASON TO ADJUST ATTM. THE COMBINATION OF
HEAT/HUMIDITY HAS ALSO YIELDED A VERY UNSTABLE ATMOSPHERE THIS AFTN
WITH CAPE VALUES AOA 3 KJ/KG.
WATER VAPOR IMAGERY AND PROFILER DATA SHOWS A WEAK BUT DEFINED
SHORTWAVE SLIDING ACROSS THE NWRN PERIPHERY OF THE UPPER RIDGE ACROSS
WRN KY/SRN IL. THIS FEATURE WILL CONTINUE TO SLIDE S/SE WITH
TIME. REGIONAL RADARS SHOWED A CONVECTIVE COMPLEX PUSHING INTO FAR
NRN TN. ADDITIONAL CELLS WERE ALSO DEVELOPING ALONG THE ASSOCIATED
OUTFLOW NORTH OF THE I-40 CORRIDOR. CLOSER TO HOME...ISOLD CELLS HAVE
DEVELOPED WITH PEAK HEATING ACROSS THE SHOALS.
AS THE SHORTWAVE CONTINUES TO SLIDE SOUTHEAST...EXPECT ADDITIONAL
CONVECTIVE DEVELOPMENT THROUGH THE REMAINDER OF THE AFTN AND INTO
EARLY EVENING. COMBINATION OF VERY DRY MID LEVELS AND STEEP LOW LEVEL
LAPSE RATES WILL BRING THE THREAT FOR GUSTY MICROBURST WINDS WITH ANY
CELLS THAT DO DEVELOP.
OVER THE NEXT TWO DAYS...THE RIDGE WILL AMPLIFY SLIGHTLY AND SLIDE
OVERHEAD. THUS...THE OVERALL RAIN POTENTIAL LOOKS FAIRLY LOW FOR THE
MON-TUE TIME FRAME. TEMPS WILL ALSO CONTINUE TO RUN QUITE WARM AND
WE'LL ONCE AGAIN BE FLIRTING WITH ADVY CRITERIA...ESPECIALLY WEST OF
I-65. HAVE TRENDED ABOVE SHORT RANGE MOS GUIDANCE AND MORE TOWARD
PERSISTENCE OVERALL FOR TEMPS.
AS WE LOOK TOWARD THE EXTENDED...SOME SLIGHT CHANGES OF NOTE ARE IN
THE OFFING. THE GFS IS TRENDING TOWARD DEVELOPING A WEAKNESS IN THE
U/L RIDGE (TROPICAL FEATURE?) ACROSS THE SERN US BY MIDWEEK. THIS
FEATURE...AND ASSOCIATED SHEAR AXIS...WILL INCREASE RAIN CHANCES
(PARTICULARLY IN THE THU/FRI TIME FRAME) WITH ENHANCED MOISTURE/MASS
CONVERGENCE. THE ECMWF/GEM SOLNS DO NOT PICK UP ON THIS FEATURE QUITE
AS WELL...SO HAVE ONLY INCREASED POPS SLIGHTLY ATTM GIVEN THE
UNCERTAINTY. OTRW...CONTINUED TO TREND ABOVE ENSEMBLE TEMPS AND MORE
TOWARD (OR EVEN A BIT ABOVE) OPNL NUMBERS. EXPECT TEMPS TO CONTINUE
TO RUN 8-10 DEGREES ABOVE NORMAL THROUGH LATE WEEK...THOUGH CLOUD
COVER WILL BE THE DECIDING FACTOR IN THE 4-7 DAY PERIOD.
&&
.AVIATION...BORDERLINE VFR/MVFR CONDITIONS DUE TO HAZE WILL CONTINUE
THIS AFTERNOON ACROSS THE REGION. STRONG DAYTIME HEATING AND
INSTABILITY WILL RESULT IN ISOLATED TO WIDELY SCATTERED CONVECTION
THROUGH THE EARLY EVENING. THE STRONGER OF THIS CONVECTION WILL BE
CAPABLE OF PRODUCING WIND GUSTS...SOME IN EXCESS OF 50 KT AND LOCALLY
HEAVY RAINFALL WHICH WILL PRODUCE BRIEF IFR OR LOWER CONDITIONS. THE
CONVECTION SHOULD END BY 01Z...HOWEVER WIDESPREAD MVFR VISIBILITY
REDUCTIONS FROM HAZE IS EXPECTED. LOWER VISIBILITIES FROM DENSER
HAZE/FOG IS EXPECTED...ESPECIALLY AT KMSL DURING THE LATE NIGHT.
CONDITIONS SHOULD IMPROVE TO MVFR BY THE MID/LATE MONDAY MORNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 71 97 70 98 70 / 20 0 0 10 10
SHOALS 70 98 70 98 70 / 20 0 0 10 10
VINEMONT 68 95 69 93 70 / 20 0 0 10 10
FAYETTEVILLE 70 94 67 95 68 / 20 10 0 10 10
ALBERTVILLE 67 95 70 94 68 / 20 0 0 10 10
FORT PAYNE 66 94 65 93 66 / 20 10 10 10 10
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
COLBERT...FRANKLIN AL...LAUDERDALE...LAWRENCE.
TN...NONE.
&&
15/CBDHazardous weather outlook, Jun 5, 11:36 AM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1136 AM CDT SUN JUN 5 2011 ALZ001>010-016-TNZ076-096-097-060000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1136 AM CDT SUN JUN 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... HEAT INDEX VALUES WILL RISE TO OR JUST ABOVE 105 DEGREES ACROSS PARTS OF NORTHWEST ALABAMA. THIS WILL ELEVATE THE THREAT FOR HEAT RELATED ILLNESSES. THOSE PERFORMING OUTDOOR ACTIVITIES SHOULD TAKE IT EASY... DRINK PLENTY OF WATER AND REMAIN AWARE OF THE DANGERS OF HEAT PRODUCED AILMENTS. A HEAT ADVISORY IS IN EFFECT FOR NORTHWEST ALABAMA THROUGH 7 PM THIS EVENING. ISOLATED THUNDERSTORMS ARE POSSIBLE AS WELL...ESPECIALLY ACROSS NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE ALONG THE CUMBERLAND PLATEAU. GUSTY OUTFLOW WINDS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THE WEEK WITH AFTERNOON HIGH TEMPERATURES APPROACHING UPPER 90S AND HEAT INDEX VALUES HOVERING IN THE LOW 100S IN SOME LOCATIONS. DUE TO THE PROLONGED PERIOD OF HOT AND HUMID CONDITIONS ACROSS THE TENNESSEE VALLEY...AN INCREASED RISK FOR HEAT RELATED ILLNESSES WILL CONTINUE THIS WEEK. ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE LATE IN THE WEEK. GUSTY WINDS AND BRIEF HEAVY RAINFALL WILL BE THE PRIMARY THREATS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. RSB
In the hours before
Special weather statement, Jun 5, 1:30 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
130 PM CDT SUN JUN 5 2011
ALZ003-051900-
FRANKLIN-
130 PM CDT SUN JUN 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 200 PM
CDT...
AT 124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SPRUCE PINE...OR 9 MILES SOUTHEAST OF
RUSSELLVILLE...MOVING SOUTHEAST AT 10 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
RURAL SOUTHEAST FRANKLIN COUNTY...EAST OF SPRUCE PINE AND PHIL
CAMPBELL.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3431 8771 3439 8779 3451 8763 3444 8753
3443 8753 3431 8754 3431 8764
TIME...MOT...LOC 1829Z 317DEG 10KT 3439 8764
RSBThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 11:18 AM CDT | Heat Advisory | HUN | Colbert, Franklin, Lauderdale, Lawrence | 3 hr |
| Jun 5, 1:18 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence | 27 min |
| Jun 5, 1:30 PM CDT | Special Weather Statement | HUN | Franklin | 30 min |
| Jun 5, 1:47 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Lawrence, Limestone | 43 min |
| Jun 5, 2:31 PM CDT | Special Weather Statement | HUN | Franklin | 29 min |
| Jun 5, 2:41 PM CDT | Special Weather Statement | HUN | Lawrence | 49 min |
| Jun 5, 3:05 PM CDT | Special Weather Statement | HUN | Franklin | 25 min |
| Jun 5, 3:12 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 33 min |
| Jun 5, 3:47 PM CDT | Special Weather Statement | HUN | Franklin | 28 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.